Wisconsin, 2022

Hail in Wisconsin, June 27, 2022

June 27, 2022 · NWS DLH · 3 events in 1 county or zone

A departing high pressure left the region under the influence of strong warm air advection as a warm front moved through as well. When combined with intense surface heating, pockets of high instability began to develop leading to isolated storms developing.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A departing high pressure left the region under the influence of strong warm air advection as a warm front moved through as well. When combined with intense surface heating, pockets of high instability began to develop leading to isolated storms developing. A few of the storms ended up producing hail with gold ball-sized hail being the largest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 27, 4:02 PM CST, 48 minutes earlier.

Area forecast discussion, Jun 27, 4:02 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
502 PM CDT Mon Jun 27 2022

.DISCUSSION...(This evening through Sunday)
Issued at 501 PM CDT Mon Jun 27 2022

Summary...Active weather continues with intermittent chances for
showers and thunderstorms through the forecast. There are also a
few chances for severe storms as well.

We have enough CAPE for some afternoon showers and thunderstorms
that are getting a bit strong out there, so we expect to be
issuing some SPS's this afternoon, and cannot rule out a warning
or two, but do not expect very many. We have a narrow zone of
instability and shear along with a mid level zone of WAA that is
producing these storms, and expect it to move slowly east through
the rest of the afternoon and evening. The storms should diminish
as we lose the daytime heating this evening. With the warm air
advection pushing warm air into the area for tonight we should
stay warmer than we did this morning, and stay out of the 30s!
Tonight, a cold front will drop south out of Canada and serve to
generate more showers and thunderstorms after midnight as the
boundary slides into Minnesota. There are already storms on this
boundary up in Manitoba and Ontario, so we will have to watch the
timing carefully. These cells should weaken as they move into the
forecast area, but the surface boundary will serve as a focus for
additional development and intensification Tuesday afternoon and
evening. Depending on the model you look at, there is enough
instability and shear for severe storms, and SPC has placed much
of northwest Wisconsin in a Marginal risk. It should be limited to
the afternoon, and should move south of the forecast area with
the boundary fairly early in the evening. A ridge shifts into the
area Tuesday night, and skies should clear and winds will go light
once again, and have gone with below the 25th percentile of
guidance based on what happened this morning.

Our next round of showers and thunderstorms should move into the
area Wednesday night and Thursday. There will be a strong warm air
advection surge and shortwave Wednesday afternoon, followed by
another trough and separate shortwave on Thursday. Wednesday
evening we have yet another potential for severe storms, given the
instability and shear that develops in the warm sector that
pushes into the area during the afternoon. SPC has put a large
portion of the forecast area into a Day 3 Marginal risk, which may
end up being upgraded if the models continue to show this much
instability and shear. We may have another risk of severe storms
on Thursday depending on the position of the surface boundary, but
that is questionable enough at this point that we do not have any
risks out.

Friday and Saturday look like a quiet time frame with a ridge of
high pressure building into the area, with near to above normal
temperatures. Later in the weekend it appears that the models want
to shove some sort of shortwave through the flow aloft that may
push convection in here as early as Saturday night, but it may
very well not be until Sunday. By this point we have fairly fast
flow aloft with weak ridging to our west, so have poor confidence
on this in the Sunday and Monday time frame, but will not be
surprised to have another round of showers and storms in this time
range.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1245 PM CDT Mon Jun 27 2022

Scattered showers or isolated thunderstorms will affect the
region this afternoon. These should stay away from the terminals,
and have not included in the TAF forecast for now. Predominantly
VFR conditions are expected for this TAF period. Additional shower
and thunderstorm chances increase again tonight after 05z as a
cold front moves south out of Canada. Have handled this with a
VCSH or VCTS group when the showers/storms are most likely for
each location.

&&

.MARINE...
Issued at 501 PM CDT Mon Jun 27 2022

Generally quiet conditions are expected on the lake through mid
week with intermittent chances for thunderstorms. Have concerns
for strong southwest winds developing on Wednesday night and
Thursday, and we may need a Small Craft Advisory.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  56  72  44  71 /  20  30   0  50
INL  53  68  43  73 /  30  10  10  40
BRD  58  76  48  83 /  30  20  10  40
HYR  54  77  45  80 /  30  70  10  30
ASX  56  76  44  78 /  40  60   0  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...LE
AVIATION...LE
MARINE...LE
Hazardous weather outlook, Jun 27, 2:26 PM CST, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
326 PM CDT Mon Jun 27 2022

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-282030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
326 PM CDT Mon Jun 27 2022

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Scattered thunderstorms developing across northeastern Minnesota
will last into the overnight hours, mainly over northeast
Minnesota. Strong to severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be periodic chances of thunderstorms Tuesday through
Thursday night. Some storms could become strong to severe both
Tuesday afternoon across northwestern Wisconsin and Wednesday
afternoon and evening in northeastern Minnesota.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed this afternoon or
tonight.

LSZ121-140>148-150-282030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
326 PM CDT Mon Jun 27 2022

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

There is a low chance for a thunderstorm this afternoon and
evening. Strong to severe storms are not expected, but cloud-to-
water lightning will be possible with any storms that develop.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be periodic chances of thunderstorms Tuesday through
Thursday night. Some storms could become strong to severe
Wednesday afternoon and evening across much of western Lake
Superior.

Kossen

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jun 27, 3:36 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Duluth MN
436 PM CDT Mon Jun 27 2022

MNZ011-272200-
North St. Louis MN-
436 PM CDT Mon Jun 27 2022

...A strong thunderstorm will impact portions of northeastern St.
Louis County through 500 PM CDT...

At 435 PM CDT, Doppler radar was tracking a strong thunderstorm over
northwestern Boundary Waters Canoe Area Wilderness, or 24 miles north
of Lake Vermilion, moving east at 20 mph.

HAZARD...Winds gusts up to 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern St.
Louis County, including the following locations... Loon Lake, Lake
Agnes and Lac la Croix.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

&&

LAT...LON 4827 9203 4818 9204 4812 9213 4820 9236
      4823 9234 4825 9227 4827 9229 4829 9230
      4829 9223
TIME...MOT...LOC 2135Z 283DEG 16KT 4823 9228

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Unruh
Special weather statement, Jun 27, 3:37 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Duluth MN
437 PM CDT Mon Jun 27 2022

MNZ011-012-280100-
North St. Louis-Northern Cook and Lake-
Including the cities of Ely and Isabella
437 PM CDT Mon Jun 27 2022

...STRONG TO SEVERE THUNDERSTORMS WILL AFFECT THE BOUNDARY WATERS
CANOE AREA WILDERNESS THIS EVENING...

Strong to severe thunderstorms will affect the Boundary Waters
Canoe Area Wilderness this evening. The storms will be capable of
erratic and gusty winds of 30 to 50 mph, hail of 1 inch or the
size of quarters, frequent cloud-to-ground lightning, and locally
heavy rainfall, which may lead to localized flooding of creeks,
streams, and low- lying areas.

Campers should take extra precautions in order to secure
campsites and make a plan in case of severe weather. Check
campsites for possible hazards, including standing dead trees or
limbs, as well as low spots where water can pool. Move tents away
from creeks and rivers in case of flash flooding. Prepare to
protect yourself from large hail using sleeping bags or other
padded items. Monitor NOAA Weather Radio for updates and possible
warnings.

LE
Special weather statement, Jun 27, 3:44 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Duluth MN
444 PM CDT Mon Jun 27 2022

MNZ038-272200-
Pine MN-
444 PM CDT Mon Jun 27 2022

...A strong thunderstorm will impact portions of southwestern Pine
County through 500 PM CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brook Park, or near Hinckley, moving east at 30 mph.

HAZARD...Winds gusts up to 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Pine City and Hinckley around 455 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4581 9290 4594 9311 4598 9308 4598 9305
      4602 9305 4600 9276 4589 9279
TIME...MOT...LOC 2143Z 288DEG 25KT 4597 9303

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Unruh
Local storm report, Jun 27, 4:11 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
511 PM CDT MON JUN 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             2 ENE BROOK PARK        45.96N 93.04W
06/27/2022  E0.88 INCH       PINE               MN   TRAINED SPOTTER

            A LOT OF HAIL OF VARIOUS SIZES - NICKELS
            APPEARED TO BE THE LARGEST STONE.
            TEMPERATURE DROPPED 20 DEGREES.

&&

WOLFE
Local storm report, Jun 27, 4:22 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
522 PM CDT MON JUN 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HAIL             BEROUN                  45.91N 92.96W
06/27/2022  E1.25 INCH       PINE               MN   PUBLIC

            LARGER THAN A QUARTER TWITTER PICTURE WITH A
            LOT OF ACCUMULATED HAIL ON THE ROADWAY.

&&

WOLFE
Special weather statement, Jun 27, 4:28 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Duluth MN
528 PM CDT Mon Jun 27 2022

MNZ038-WIZ006-272300-
Pine MN-Burnett WI-
528 PM CDT Mon Jun 27 2022

...A strong thunderstorm will impact portions of south central Pine
and southwestern Burnett Counties through 600 PM CDT...

At 528 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grantsburg, or 9 miles east of Pine City, moving east at 25 mph.

HAZARD...Winds gusts up to 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Grantsburg around 540 PM CDT.
  Branstad around 545 PM CDT.

Other locations in the path of this storm include Trade Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4583 9288 4589 9287 4593 9282 4588 9244
      4576 9249 4566 9261
TIME...MOT...LOC 2228Z 291DEG 21KT 4584 9278

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Unruh

The radar

The Minneapolis radar (KMPX), 123 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Burnett

When
June 27, 4:50 PM CST to 4:52 PM CST
Where
Burnett County, 1.93 mi W of Grantsburg
Measured
1 in hail
Reported by
Public
Coordinates
45.780, -92.720

Hail, Burnett

When
June 27, 4:53 PM CST to 4:55 PM CST
Where
Burnett County, 1.19 mi SW of Grantsburg
Measured
1.25 in hail
Reported by
Public
Coordinates
45.770, -92.700

Hail, Burnett

When
June 27, 5:18 PM CST to 5:20 PM CST
Where
Burnett County, 0.69 mi S of Grantsburg
Measured
1.75 in hail
Reported by
Public
Coordinates
45.770, -92.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037396, 1037397, 1037398.